Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 7, 2016, 6:11 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 6:11 PM EDT (22:11 UTC)
- Expired
- Jul 7, 2016, 7:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 59 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:40 PM EDT | TSTM WND DMG | 2 Ene Prudenville, MI | A TREE AND A POWER LINE WERE DOWNED NEAR M-18. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WUUS53 KAPX 072211
SVRAPX
MIC113-143-072315-
/O.NEW.KAPX.SV.W.0014.160707T2211Z-160707T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
611 PM EDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ROSCOMMON COUNTY IN NORTHERN MICHIGAN...
EAST CENTRAL MISSAUKEE COUNTY IN NORTHERN MICHIGAN...
* UNTIL 715 PM EDT
* AT 610 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOUGHTON
LAKE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOUGHTON LAKE...PRUDENVILLE...ST. HELEN...LAKE ST. HELEN...SOUTH
HIGGINS LAKE...ROSCOMMON COUNTY AIRPORT AND MERRITT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4438 8500 4451 8442 4450 8437 4430 8437
4421 8492
TIME...MOT...LOC 2210Z 253DEG 24KT 4431 8486
HAIL...1.00IN
WIND...60MPH
$$
GILLEN3 follow-up statements
127
WWUS53 KAPX 072230
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT THU JUL 7 2016
MIC113-072240-
/O.CAN.KAPX.SV.W.0014.000000T0000Z-160707T2315Z/
MISSAUKEE MI-
630 PM EDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSAUKEE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4451 8442 4450 8437 4430 8437 4423 8480
4442 8484
TIME...MOT...LOC 2230Z 253DEG 24KT 4435 8468
$$
MIC143-072315-
/O.CON.KAPX.SV.W.0014.000000T0000Z-160707T2315Z/
ROSCOMMON MI-
630 PM EDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL ROSCOMMON COUNTY...
AT 630 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROSCOMMON
COUNTY AIRPORT...OR NEAR PRUDENVILLE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOUGHTON LAKE...PRUDENVILLE...ST. HELEN...SOUTH HIGGINS LAKE...
ROSCOMMON COUNTY AIRPORT AND LAKE ST. HELEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4451 8442 4450 8437 4430 8437 4423 8480
4442 8484
TIME...MOT...LOC 2230Z 253DEG 24KT 4435 8468
HAIL...1.00IN
WIND...60MPH
$$
GILLEN052
WWUS53 KAPX 072253
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
653 PM EDT THU JUL 7 2016
MIC143-072315-
/O.CON.KAPX.SV.W.0014.000000T0000Z-160707T2315Z/
ROSCOMMON MI-
653 PM EDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN ROSCOMMON COUNTY...
AT 653 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE ST.
HELEN... OR NEAR ST. HELEN...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ST. HELEN AND LAKE ST. HELEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4451 8442 4450 8437 4430 8437 4427 8458
4446 8464
TIME...MOT...LOC 2253Z 253DEG 24KT 4439 8447
HAIL...1.00IN
WIND...60MPH
$$
GILLEN741
WWUS53 KAPX 072313
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
713 PM EDT THU JUL 7 2016
MIC143-072323-
/O.EXP.KAPX.SV.W.0014.000000T0000Z-160707T2315Z/
ROSCOMMON MI-
713 PM EDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROSCOMMON COUNTY
WILL EXPIRE AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GAYLORD.
LAT...LON 4451 8442 4450 8437 4430 8437 4427 8458
4446 8464
TIME...MOT...LOC 2307Z 253DEG 24KT 4439 8447
$$
AJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:43 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 7, 3:43 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 343 PM EDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 341 PM EDT Thu Jul 7 2016 IMPACTS: Maybe some thunderstorms through tonight. Better chance along with possible severe storms Friday. Hail and damaging winds the main threats. Synoptic pattern and observations: A ridge of higher sfc pressure is draped from north central Canada down toward Lake superior, while a stalled out frontal boundary remains just south of M-55. Many locales with the emerging sun, did not mix out the dew point all that well with readings still in the lower half of the 60s. Lake breezes have developed in the weak flow particularly in nrn lower, and these were currently pressing deeper inland with time. Meanwhile, a shortwave trough, steeper mid level lapse rates and pocket of upper divergence in right entrance region jet dynamics is working in from the west, along with it's band of clouds and showers (pocket of storms also moving toward central Lake Michigan. Latest satellite continues to show growing cumulus inland along and south of M-72. Further upstream, sfc low pressure developing in MN with a stronger deepening upper trough evident on latest WV imagery crossing the Dakotas. Numerous showers and storms ahead of this system. Synoptic pattern evolution: Still a difficult forecast over the next 24hrs. The inland penetrating lake breezes and still moist BL will likely fire off scattered showers and a few non-severe thunderstorms over the next several hours, along and south of M-72. Best chance for seeing these will be 21-03z as the upper trough and forcing arrives. Still a plethora of solutions as to the precipitation evolution through tonight and Friday. This has led to an overall fairly low confidence in both timing and location of better chances for showers/possible storms. In general, upper midwest deepening upper low fires additional vorticity in across eastern upper/far nrn lower late this evening and overnight for potential additional showers and low chance of storms, but the strongest of forcing with the main wave and sfc low Friday. Higher low level moisture surges in ahead, and areas of fog/stratus over the colder Lakes will likely develop and bring some poor visibility to the straits/NE lower in easterly sfc flow. This process continues through much of Friday resulting skies not really clearing out, while lift from the main wave and approaching cold front scatters out clouds elsewhere. Colder air aloft and good sfc heating will likely lead to decent destabilization with lapse rates of 7C/km. The overall forcing is moderate to strong, and many times we need the help aloft to get showers and storms to develop in any appreciable manner. We have that. Different data sets still showing different solutions, but feeling more confident in better chances for storms Friday afternoon away from the more stable conditions off Lake Huron. Max MLCAPE ranges anywhere from 1300 J/kg to 3500 J/kg, showing the potential for strong updrafts and a hail threat. Also, mid level winds increase ahead of the wave and damaging winds also enter the picture. Thus, mainly nrn lower has been upgraded to at least a slight chance for severe storms. Mild lows tonight, mainly in the middle 60s. Highs tomorrow in the low to mid 70s in cloudier/foggier conditions coming off Lake Huron and in eastern upper, to the lower half of the 80s elsewhere. .LONG TERM...(Friday night through Thursday) Issued at 341 PM EDT Thu Jul 7 2016 (7/8)Friday night...The 500 mb low that dropped into the Upper Great Lakes during the day, exits overnight with the wrap around moisture and the sfc low slowly moving with it. Will probably have showers, and not a lot of thunder as the system moves out of the region. GFS has the least amount with it, which seems reasonable with the ECMWF moving the system about the same speed, but showing more precipitation. (7/9)Saturday...The morning may have some rain, mainly in NE Lower, but should end up dry during the afternoon as some dry air moves into the Upper Great Lakes with the sfc high that builds into the region. The 500 mb ridge, too, is building into the region. This will keep the region dry all night. (7/10)Sunday...High pressure remains over the region through the day, so will expect that the air will remain dry as well. So will be expecting a cooler day, with the 850 mb temperatures in the lower teens (c) with sunny skies. There could be some high clouds late the in the afternoon as an area of moisture moves into the region. The GFS is much faster than the ECMWF and brings the high clouds into the region by 00z. while the ECMWF has the high clouds after. (Monday night through Thursday) Ridging continues to build over the period with increasing pops later in the week. This 500mb pattern will result in the temperatures warming to above average readings(5 to 10 degrees above)for the entire week. The overall pattern will lock us into a ridge with sfc and 850mb flow from the SW. After Wednesday our chances for convection increases as moisture begins to enter the northern Great Lakes. With pieces of energy riding along the ridge that combine with the moisture our chance for rain and thunderstorms increases. Euro model(ECMWF) is looking more realistic with dew pts in and around the low 60s. GFS currently has dew pts in the 70s causing it to over do the CAPE and convection. For now rain looks possible toward the end of the week with an isolated chance of a thunderstorm, will keep an eye on the possibility for a few stronger storms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 138 PM EDT Thu Jul 7 2016 ...Increasing chances for thunderstorms Friday with severe storm chances... Fog and stratus are out off all airports now. Sct-Bkn cumulus this afternoon mainly inland and south of APN-PLN, clustered within lake breeze convergence. Scattered showers and a chance at thunderstorms, but likely away from MBL-TVC. Low pressure develops in the western Great Lakes late tonight, with a warm front lifting into the region. A band of showers and possibly a few storms expected with this feature, as well as CIGS dropping to IFR into Friday morning. This stratus hangs on for a good chunk of the day across APN, but the arrival of the low pressure and system cold front with the potential for good destabilization, will result in the best chance for thunderstorms Friday afternoon. Some severe storms are not out of the question, with hail and damaging winds the threats. Confidence in the evolution of precipitation is fairly low, with different data sets providing vastly different scenarios. Winds: Light northerly turning to lake breezes this afternoon. Light easterly tonight shifting more south and then west (variable as the low passes through). && .MARINE... Issued at 341 PM EDT Thu Jul 7 2016 ...Thunderstorm chances increase Friday, with winds kicking up late Friday night into Saturday... One disturbance aloft crosses this evening while a stronger area of low pressure arrives Friday. This feature will lift a warm front up into the region with a couple periods of showers and possible storms. The first this evening where showers over land can drift into Lake Huron, and another better shot at stronger storms with a cold front Friday. This round of storms has the potential to contain severe storms with hail and damaging winds the primary threat, particularly Lakes Michigan and Huron. Some lingering showers and lower chance for a storm is in line for Friday night and into Saturday morning, with N/NW flow advisory level winds likely developing. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SHORT TERM...Dickson LONG TERM...JSL/Gillen AVIATION...Dickson MARINE...Dickson
Hazardous weather outlook, Jul 7, 3:45 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT THU JUL 7 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-080715- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 345 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS REMAIN POSSIBLE SOUTH OF M-72 IN NORTHERN LOWER MICHIGAN THIS AFTERNOON INTO THIS EVENING...WITH AN ADDITIONAL CHANCE FOR STORMS OVERNIGHT FOR THE ENTIRE OUTLOOK AREA. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA FRIDAY INTO FRIDAY NIGHT. SOME STORMS MAY BE SEVERE...MAINLY IN NORTHERN LOWER MICHIGAN IN THE AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN ISOLATED RUMBLE OF THUNDER IS POSSIBLE ON SATURDAY...ESPECIALLY EAST OF INTERSTATE 75. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. JK/JZ/SMD
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.